Heavy Snow, Androscoggin
- When
- February 17, 10:00 PM EST to February 18, 8:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure moved off the South Carolina coast on the morning of the 17th, then travelled rapidly northeast to the Gulf of Maine by the morning of the 18th. The low then moved rapidly away from the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure moved off the South Carolina coast on the morning of the 17th, then travelled rapidly northeast to the Gulf of Maine by the morning of the 18th. The low then moved rapidly away from the area. The low brought a heavy snowfall to the southwestern part of the State with snowfall amounts generally ranging from 6 to 9 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 17, 9:02 PM EST, 58 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
902 PM EST Sat Feb 17 2018
.SYNOPSIS...
High pressure will quickly exit into the maritimes this evening.
Quick moving low pressure will move south and east of New England
tonight and early Sunday, bringing a plowable snow...particularly
over southern New Hampshire and coastal Maine. As we move into
next week...a warming trend is expected with temperatures moving
well above normal...especially Tuesday and Wednesday. Expect
some rain late Monday into Tuesday and again Wednesday
Afternoon.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Update...Snow is beginning to break out across Srn NH this hour
as dry air to the N is slowly eroding. Dewpoints in the single
digits in places delayed the onset of snow somewhat...but now
that snow is beginning...the column should saturate fairly
quickly from SW to NE S of the mtns. A fast moving S/WV trof
will initiate cyclogenesis in the Gulf of ME overnight...with
current WAA snowfall transitioning to deformation late. At this
time it does look like the bulk of the mid level deepening
occurs too far E to significantly impact most of the forecast
area. The exception may be across Midcoast ME...where far enough
E will see some enhanced forcing for ascent as low pressure
strengthens. Lift thru the snow growth zone will be strongest
across Srn NH and coastal Wrn ME...so this continues to be the
placement of the highest snowfall totals. No major changes to
the current forecast with this update...beyond some tweaks to
timing with PoP.
Prev Disc...
At 19z a 1030 millibar high was centered near the
Bay of Fundy. A weak area of low pressure was over the southeast
CONUS while low pressure was over northern Ontario with a
trailing cold front through the northern plains states. Clouds
are on the increase ahead of these southern and northern stream
impulses as the surface high retreats offshore. The southern
stream impulse will race east while an associated surface low
tracks rapidly east-northeast and just outside the 40N/70W
benchmark late tonight. A surface trough will extend northwest
into the coastal plain and will act as an additional focus for
heavier snowfall. The model trend has been slightly further to
the north and west with QPF and snowfall amounts raised a bit
over southern New Hampshire and along the coastal plain of
Maine. The advisories have been extended further north and east
in Maine with a sharp cutoff in QPF and snowfall amounts as you
head north and west away from the coast. The steadier snow will
spread northeast this evening and taper off in all but our
eastern Maine zones by morning.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Rapid improvement on Sunday as snow exits our eastern Maine
zones by mid morning...with downslope and drier air bringing
clearing to all but mountain sections where upslope will
generate a few lingering clouds and snow showers. Northwest
winds will gust up to 25 mph in the wake of the low as it begins
to rapidly intensify well offshore. Quiet Sunday night as high
pressure builds by to our south. There will be a few late night
warm air advection clouds across northern New Hampshire and
Maine Sunday night where a few flurries will be possible.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
12Z model suite continues to indicate a large and persistent
upper level ridge will develop during the early to midweek
period next week along the east coast. This will lead to very
warm temperatures during the period.
In the dailies, the southwest flow will begin on Monday as warm
air advection develops over a large area in the Northeast. The
airmass will initially remain relatively dry, so there will only
be a low chance for precipitation with this initial batch of
moisture. By Monday night, a warm front will become quasi-
stationary over northern most sections. This will increase the
chance for precipitation, especially in the mountains. Near this
dividing line between very warm, humid air and cold
temperatures, some freezing rain and sleet is possible. Also,
with the increase in low level moisture, expect fog during the
overnight period.
Increased dew points over the cold snowpack may allow for fog to
continue on Tuesday. H8 temperatures reach +10C over southern
areas. Depending on the availability of mixing potential,
temperatures may quickly rise through the 50s, with 60s over
southern areas. There will be a warm start to the day on
Wednesday, with H8 temperatures reaching as warm as +14C at H8.
This will likely be the warmest day in a long time and perhaps
record breaking. Below are the record for Portland and Concord
on Tuesday and Wednesday.
***Records for PWM & CON***
TUE WED
PWM 61/1994 59/1953
CON 66/1930 64/1872
Cold air advection will begin Wednesday, but not until the
afternoon hours.
More seasonably cold weather will return for the end of the work
week. High pressure will build in from Canada, however readings
will still be at or above normal for this time of the year.
There remains the potential for another area of low pressure
moving up from the southwest next weekend. This system appears
to be warm as well with possible mixed precipitation.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Short Term...VFR deteriorates to MVFR with areas of IFR and
local LIFR vcnty of the coast in snow between 01 and 05Z Sunday.
Conditions improve to VFR throughout Sunday with some lingering
MVFR cigs psb in mtn sections through 22z Sunday.
Long Term...VFR to MVFR conditions will continue into early
Monday. Areas of IFR/LIFR possible Monday Night into Tuesday
night as a warm front approaches and crosses the region
resulting in a period of rain and fog. A cold front will sweep
through the region later on Wednesday with a period of showers
and lower ceilings and visibilities.
&&
.MARINE...
Short Term...Winds will increase tonight from the south as will
seas. On Sunday...northwest winds will generate SCA conditions
behind the departing ocean low. A small craft advisory has been
issued for all waters except Casco Bay for tonight and Sunday.
Long Term...Increased southwesterly winds will allow for SCA
thresholds to continue over much of the waters early to mid week
next week.
&&
.HYDROLOGY...
We will have to monitor the rivers closely next week as the
warm weather and some rain may lead to enough runoff to cause
ice jam flooding. There are several locations with ice jams in
Maine and New Hampshire. Looks like a 72 hour period or longer
with temperatures remaining above freezing. It is possible that
the warmer weather will weaken the ice so that any rise in river
levels will just move the ice harmlessly downriver.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 7 AM EST Sunday for MEZ018-023.
Winter Weather Advisory until 10 AM EST Sunday for MEZ019-020-
024>028.
NH...Winter Weather Advisory until 7 AM EST Sunday for NHZ008-
010>015.
MARINE...Small Craft Advisory until 4 PM EST Sunday for ANZ150>152-154.
&&
NEAR TERM...LegroHazardous Weather Outlook National Weather Service Gray ME 242 PM EST Sat Feb 17 2018 MEZ018-023-NHZ008-010>015-181945- Interior York-Coastal York-Merrimack-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 242 PM EST Sat Feb 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY... This Hazardous Weather Outlook is for southwest Maine, New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ019-020-024>028-181945- Interior Cumberland-Androscoggin-Coastal Cumberland-Sagadahoc- Lincoln-Knox-Coastal Waldo- 242 PM EST Sat Feb 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for Maine, south central Maine and southwest Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-021-022-NHZ001>007-009-181945- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Kennebec-Interior Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Belknap- 242 PM EST Sat Feb 17 2018 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Snow will enter the region tonight with generally 2 to 4 inches expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-181945- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 242 PM EST Sat Feb 17 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738733, 738734, 738735, 738736, 738737, 738738, 738739.